Users Online: 1447 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 


RSACP wishes to inform that it shall be discontinuing the dispatch of print copy of JOACP to it's Life members. The print copy of JOACP will be posted only to those life members who send us a written confirmation for continuation of print copy.
Kindly email your affirmation for print copies to dranjugrewal@gmail.com preferably by 30th June 2019.

 

 
Table of Contents
LETTER TO EDITOR
Year : 2013  |  Volume : 29  |  Issue : 2  |  Page : 268-269

In response to: Midazolam-induced acute dystonia reversed by diazepam


Department of Anaesthesia, Jai Prakash Narayan Apex Trauma Centre, All India Institute of Medical Sciences (AIIMS), India

Date of Web Publication13-May-2013

Correspondence Address:
Samridhi Nanda
701, Faculty Transit Accomodation, Ayur Vigyan Nagar, Near Ansal Plaza, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-9185.111732

Rights and Permissions

How to cite this article:
Nanda S, Sawhney C, Sinha C. In response to: Midazolam-induced acute dystonia reversed by diazepam. J Anaesthesiol Clin Pharmacol 2013;29:268-9

How to cite this URL:
Nanda S, Sawhney C, Sinha C. In response to: Midazolam-induced acute dystonia reversed by diazepam. J Anaesthesiol Clin Pharmacol [serial online] 2013 [cited 2019 Oct 21];29:268-9. Available from: http://www.joacp.org/text.asp?2013/29/2/268/111732

Dear Editor,

We read with interest the article titled "Midazolam-induced acute dystonia reversed by diazepam." [1] Indeed, midazolam-induced acute dystonia is reported in the literature, though not very commonly. Not just dystonia, midazolam is also a culprit for other adverse reactions like agitation, excitement, mental confusion, tremors, athetosis, laryngospasm. [2],[3] The proposed mechanism of action of extrapyramidal symptoms after midazolam administration is the loss of inhibition by the inhibitory neurotransmitter GABA, which is a property of Benzodiazepines in general. [4] Both midazolam and diazepam acting at the same receptor site should, therefore, theoretically result in the same response. It seems unlikely that another drug from the benzodiazepine family would resolve a dystonic reaction caused by midazolam. There are reports in the literature showing acute dystonias with diazepam or the commonly called "Street Valium."[5],[6] Most reports mention reversal of the dystonia after administration of the BZD antagonist "Flumazenil" or anti-cholinergic agents like "Physostigmine." [3],[7],[8] In this case, the dystonic reaction did not subside with the administration of Flumazenil. It is unlikely that the acute dystonia was an untoward effect of midazolam, and another plausible explanation for acute dystonic reaction observed in the case must be sought.

The dose used in this case, as a premedication (0.2 mg/kg intravenously), appears high. The recommended dose of midazolam for premedication is 0.25-0.5 mg/kg orally, 1.0-2.5 mg for intravenous sedation and 0.1-0.2 mg/kg for induction of anesthesia. [9] The authors mention that throughout the period of dystonia, the sensorium was clear. The reason as to why such a high dose of midazolam was used in a 6-year-old girl remains unclear.

 
  References Top

1.Komur M, Arslankoylu AE, Okuyaz C. Midazolam-induced acute dystonia reversed by diazepam. J Anaesthesiol Clin Pharmacol 2012;28:368-70.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Prommer EE. Midazolam-induced extrapyramidal side effects. J Pain Symptom Manage 2008;36:e5-6.  Back to cited text no. 2
    
3.Vorsanger GJ, Roberts JT. Midazolam-induced athetoid movements of the lower extremities during epidural anesthesia reversed by physostigmine. J Clin Anesth 1993;5:494-6.  Back to cited text no. 3
    
4.Mohler H. GABA (A) receptor diversity and pharmacology. Cell Tissue Res 2006;326:505-16.  Back to cited text no. 4
    
5.Demetropoulous S, Schauben JL. Acute dystonic reactions from "Street Valium". J Emerg Med 1987;5:293-7.  Back to cited text no. 5
    
6.Hooker EA, Danzl DF. Acute dystonic reaction due to diazepam. J Emerg Med 1988;6:491-3.  Back to cited text no. 6
    
7.Davis DP, Hamilton RS, Webster TH. Reversal of midazolam-znduced laryngospasm with Flumazenil. Ann Emerg Med 1998;32:263-5.  Back to cited text no. 7
    
8.Weinbroum AA, Szold O, Ogorek D, Flaishon R. The midazolam-induced paradox phenomenon is reversible by Flumazenil. Epidemiology, patient characteristics and review of literature. Eur J Anaesthesiolol 2001;18:789-97.  Back to cited text no. 8
    
9.Stoelting RK, Hillier SC. Pharmacology and physiology in anesthetic practice. 4 th ed. Philadelphia: Lippincott Williams and Wilkins; 2005. p. 145-6.  Back to cited text no. 9
    



This article has been cited by
1 Authorsę reply
Komur, M. and Arslankoylu, A.E. and Okuyaz, C.
Journal of Anaesthesiology Clinical Pharmacology. 2013; 29(2): 269-270
[Pubmed]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed1383    
    Printed32    
    Emailed0    
    PDF Downloaded226    
    Comments [Add]    
    Cited by others 1    

Recommend this journal